Baking powder is a cooking product that helps batter rise. This article discusses the effects of swallowing a large amount of baking powder. Baking powder is considered nontoxic when it is used in cooking and baking. However, serious complications can occur from overdoses or allergic reactions.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Baking powder contains sodium bicarbonate (also found in baking soda) and an acid (such as cream of tartar). It may also contain cornstarch or a similar product to keep it from clumping.
The above ingredients are used in baking powder. They may also be found in other products.
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to do so.
If the person can swallow, give them water or milk right away, unless a provider tells you not to. DO NOT give water or milk if the person has symptoms that make it hard to swallow. These include vomiting, having convulsions, or a decreased level of alertness.
Before Calling Emergency
Have this information ready:
The person's age, weight, and condition
The name of the product
The time it was swallowed
The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
Blood and urine tests
EKG (electrocardiogram or heart tracing)
Intravenous fluids (through a vein)
Medicines to treat symptoms
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and body chemical and mineral (electrolyte) imbalances may occur. These can cause heart rhythm disturbances.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Churchill Livingstone; 2014:chap 9.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.